Kentucky, 2003Damaging Winds in Kentucky, July 21, 2003
July 21, 2003 · NWS ILN · 6 events in 6 counties and zones
6 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 21, 2:30 AM EST, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 21, 2:30 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
330 AM EDT MON JUL 21 2003
WELL ORGANIZED THUNDERSTORM COMPLEX ACROSS NORTHERN INDIANA ALONG
NOSE OF 20-30 KNOT 8H JET PUSHING SLOWLY EAST BUT ALSO SEEMS TO BE
SAGGING A TAD SOUTH. THINK BULK OF THIS ACTIVITY WILL REMAIN TO OUR
NORTH AS 8H JET SHIFTS EAST THROUGH 12Z THOUGH A FEW OF OUR FAR
NORTHERN COUNTIES MAY BE CLIPPED BY IT. MEANWHILE...THUNDERSTORM
COMPLEX OVER NORTH CENTRAL ILLINOIS ASSOCIATED WITH S/W ENERGY IS
DUE INTO WESTERN PORTIONS OF FA TOWARD 12Z. HOWEVER...IMPRESSIVE BOW
SEGMENT SURGING SOUTHEAST WITHIN THIS LINE ATTM SO THIS MAY HELP IT
GET INTO OUR FA A LITTLE QUICKER THAN SHOWN BY MODELS. AT ANY
RATE...THIS SHOULD PUSH ACROSS OUR FA THROUGH THE MID TO LATE
MORNING HOURS. GOOD INSTABILITIES TO OUR WEST DROP OFF FURTHER EAST
ACROSS OUR AREA SO DO EXPECT TO SEE SOME WEAKENING OF LINE AS IT
HEADS OUR WAY THOUGH SOME ISOLATED SEVERE POSSIBLE...ESPECIALLY
ACROSS WESTERN PORTIONS OF FA. WILL LIKELY SEE A BIT OF A LULL
DURING THE EARLY AFTERNOON AS THIS SYSTEM PUSHES OFF TO THE EAST BUT
BOTH ETA AND GFS SHOWING ANOTHER S/W SWINGING THROUGH AREA TOWARD
00Z. BIG QUESTION WITH THIS WILL BE HOW MUCH WE ARE ABLE TO RECOVER
AFTER THIS MORNINGS PCPN AS WE MAY BE GRUNGED OUT FOR AWHILE. WILL
GENERALLY GO WITH 80-90 POPS TODAY WITH HIGHEST POPS IN GRIDS FOR
THIS MORNING AND THEN HAVE LIKELY POPS IN FOR LATE THIS AFTERNOON
AND INTO TONIGHT. OTHER CONCERN WILL BE HEAVY RAIN AS PWATS FORECAST
TO CLIMB INTO THE 1.7 TO 1.8 INCH RANGE. PLAN TO HOLD OFF ON FFA
ATTM AS STORMS SHOULD BE MOVING FAIRLY QUICKLY AND HOURLY FFG VALUES
ON THE HIGH SIDE...GENERALLY GREATER THAN 1.5 INCHES. WILL HOWEVER
MENTION LOCALLY HEAVY RAIN IN ZONES. UPPER LEVEL TROF REMAINS IN
PLACE ACROSS AREA THROUGH THE DAY ON TUE WITH SOME MARGINAL
INSTABILITIES STILL PRESENT SO WILL GO WITH HIGH CHANCE FOR TUE
AFTERNOON AND THEN TAPER IT BACK TO 20-30 POP INTO TUESDAY NIGHT.
.ILN...NONE.
Hazardous weather outlook, Jul 21, 3:55 AM EST, 2 hours 50 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-211100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
455 AM EDT MON JUL 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...TODAY
THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND TONIGHT. SOME
OF THE STORMS MAY BE SEVERE. THE PRIMARY THREAT WILL BE DAMAGING
WINDS AND LARGE HAIL. HOWEVER...AN ISOLATED TORNADO CANNOT BE
RULED OUT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY. A FEW OF THE
STORMS MAY BE SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY TODAY AND THIS EVENING.
In the hours before
Special weather statement, Jul 21, 3:51 AM EST, 2 hours 54 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-211600-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
451 AM EDT MON JUL 21 2003
...SEVERE WEATHER POSSIBLE TODAY AND INTO TONIGHT...
A COLD FRONT IS FORECAST TO PUSH SLOWLY EAST ACROSS THE OHIO VALLEY
THROUGH TONIGHT. AHEAD OF THE FRONT...A SERIES OF UPPER LEVEL
DISTURBANCES WILL GENERATE THUNDERSTORMS THIS MORNING AND THEN AGAIN
LATE THIS AFTERNOON AND INTO TONIGHT.
SOME OF THE STORMS MAY BE SEVERE. THE PRIMARY SEVERE WEATHER
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...ISOLATED
TORNADOES CANNOT BE RULED OUT.
SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY. LISTEN TO NOAA
WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR FURTHER UPDATES.
Thunderstorm Wind, Boone
- When
- July 21, 6:45 AM EST to 6:49 AM EST
- Where
- Boone County, Florence
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.983, -84.617
Large trees were knocked down on Shelby and Montgomery Streets.
Thunderstorm Wind, Kenton
- When
- July 21, 7:02 AM EST
- Where
- Kenton County, 3 mi S of Covington
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.017, -84.500
Thunderstorm Wind, Campbell
- When
- July 21, 7:10 AM EST to 7:25 AM EST
- Where
- Campbell County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.950, -84.383
Thunderstorm Wind, Owen
- When
- July 21, 7:15 AM EST to 7:19 AM EST
- Where
- Owen County, Perry Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.550, -85.000
Thunderstorm Wind, Pendleton
- When
- July 21, 7:15 AM EST to 7:30 AM EST
- Where
- Pendleton County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.683, -84.367
Several trees were knocked down.
Thunderstorm Wind, Grant
- When
- July 21, 7:20 AM EST to 7:24 AM EST
- Where
- Grant County, Dry Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.683, -84.583
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 21 to 24, 20034 deaths · $199 million · 9 events
- Flash Flooding and Damaging Wind in Pennsylvania, July 21 to 22, 20031 death · $40 million · 50 kt wind · 4 events
- Tornadoes and Flash Flood in New York, July 21, 20038 injured · $1.6 million · F2 · 31 events
- Tornado in Pennsylvania, July 21, 2003$200,000 · F3 · 1 event
- Hail and Damaging Winds in Georgia, July 21, 20031 death · $106,000 · 52 kt wind · 11 events
- Tornado in Pennsylvania, July 21, 2003$46 million · F1 · 1 event
- Tornado and Hail in Ohio, July 21, 20031 injured · $1.8 million · F1 · 28 events
- Rip Current in California, July 21, 20031 death · 1 event
- Flooding in Ohio, July 21 to 23, 2003$15 million · 2 events
- Flood in Ohio, July 21 to 24, 2003$10 million · 1 event
- Tornado and Hail in Nebraska, July 21, 2003$1.4 million · F0 · 27 events
- Flash Flood and Hail in Tennessee, July 21 to 23, 2003$524,000 · 1 in hail · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377866, 5377588, 5377586, 5377589, 5377865, 5377587.